Dental decay and tooth loss may not be simple medical problems and psychological issues such as depression and anxiety are linked to these conditions, research suggests.
“Tooth loss from caries (dental decay) and periodontal disease (when the gums detach from the teeth) is an outcome from complex, chronic conditions,” said the research.
“Several bio-psychosocial factors are involved, including accessing care. Individuals reporting dental anxiety may avoid dental care and individuals with depression may be negligent in self-care,” said R. Constance Wiener from West Virginia University.
For the study, researchers used a data of 451,075 respondents and selected those who were 19 years or older, and had complete data on depression, anxiety and tooth loss.
There were 76,292 eligible participants; and 13.4 percent of participants reported anxiety, 16.7 percent reported depression, and 5.7 percent reported total tooth loss.
The researchers found that depression, anxiety and a combined category of depression or anxiety were significantly different in tooth loss than in the participants without such conditions. (Bollywood Country)
A new study of a popular HIV drug could ease concerns about its link to depression. Researchers in Uganda found that efavirenz, once feared to lead to depression and suicide, did not cause the expected negative side effects in their patients.
Efavirenz is an affordable, once-a-day pill used around the globe to treat and prevent HIV/AIDS. It’s “the treatment of choice” in most of the world, according to Africa Health Research Institute’s Mark Siedner, “especially [in] countries that depend on global aid to treat HIV.”
But some fear that efavirenz may come with a cost.
Some studies in the United States and Europe found the drug increased patients’ risk of depression or suicide, although other studies did not.
The mixed results prompted many doctors in the United States to prescribe more expensive but potentially safer drugs.
Siedner wanted to take another look at the risk of depression, this time in an African population. From 2005 until 2015, he and a team of Ugandan and U.S. doctors tracked 694 patients who took either efavirenz or another antiretroviral medication. They regularly asked the patients whether they experienced depression or suicidal thoughts.
Their analysis, published in the Annals of Internal Medicine, showed there was no difference between the two treatments. Siedner told VOA, “In other words, efavirenz was not associated with a risk of depression. If anything, there seems to be a signal that potentially it was associated with a decreased risk. But it wasn’t a strong enough [signal] for us to say that.”
The authors also reported that of the 17 participants who died in the course of the study, not a single death was a suicide.
Siedner has two possible explanations for why their findings differed from those in Western countries. “One potential cause is that every single ethnic group in the world, of course, is different, and different in many different ways — different socially, different environmentally, and in this case they may be different genetically.” His team is looking at whether the genes that control metabolism of the drug have a role to play in this story.
A second explanation could be the effectiveness of the drug. Because efavirenz is so potent, it could be keeping people healthier than they expected, so patients are less likely to report negative emotions.
The study is important, said Anthony Fauci, who heads the National Institute of Allergy and Infectious Diseases, because it pushes back against “the initial observation of suicidal ideation and suicide and depression” as caused by efavirenz. He told VOA, “I think now what you’re seeing is that with these conflicting reports, it’s likely someone will come in [with] the proposal to do a randomized study and take a look. So the story isn’t ended with this paper.”
As more research on the safety of efavirenz is conducted, new and cheaper drugs that might replace it are on the horizon. One of them, dolutegravir, might also pose a risk, however. A study in Botswana found dolutegravir was linked to neural tube defects in embryos, meaning it might not be safe for pregnant women. As always, further research is needed to confirm whether this is a common problem or specific to the population studied in Botswana.